Winter Storm, Faulk
- When
- February 2, 12:00 AM CST to 8:00 PM CST
- Where
- Faulk forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 45.071, -99.145 (the zone’s center; the record gives no point)
Widespread freezing rain developed across parts of central and into northeast South Dakota through the late night hours producing significant icing of a quarter to a half inch by the late morning hours. No significant tree damage or power outages occurred.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Widespread freezing rain developed across parts of central and into northeast South Dakota through the late night hours producing significant icing of a quarter to a half inch by the late morning hours. No significant tree damage or power outages occurred. Although, travel was greatly disrupted with many accidents and vehicles sliding off the road. The freezing rain changed over to snow during the mid morning hours and became heavy with 6 to 9 inches of snow accumulating before it ended in the late evening. Some snowfall amounts included, 6 inches at Ree Heights, Miller, and Faulkton, 7 inches at Clear Lake, 8 inches at Bryant, and 9 inches at Milbank.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 1, 8:30 PM CST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
830 PM CST SAT FEB 1 2003
INTERESTING OVERNIGHT FORECAST. LATEST 00Z MODEL RUNS STILL
INDICATE PCPN OVERSPREADING LARGE PORTIN OF CWA. PCPN TO BE MAINLY
OF THE FZRA/RA VARIETY. STILL APPEARS BEST CHC OF FREEZING PCPN
WILL BE IN NORTHEAST CWA WHERE WEAK PRESSURE RISES HAVE ALLOWED
COOLER AND SLIGHTLY DRIER AIR TO FILTER IN. WITH SFC LOW DEVELOPING
OVER NEBRASKA OVERNIGHT...SHOULD NOT SEE TOO MUCH OF A DROP IN TEMPS
ACROSS SOUTHERN CWA UNDER WEAK LL WAA. ALSO DEWPOINTS ARE
CONSIDERABLY HIGHER THIS REGION. WILL PERFORM A FRESHEN UP AROUND 9
PM BUT OVERALL FORECAST APPEARS IN PRETTY DECENT SHAPE.
.ABR...FREEZING RAIN ADVISORY FOR TONITE NORTHEAST SD COUNTIES AND
WC MN COUNTIES.
TDKMNZ039-046-SDZ003>011-015>023-033>037-045-048-051-021115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 523 AM CST SAT FEB 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT LIGHT RAIN WILL DEVELOP THIS EVENING ACROSS MUCH OF THE AREA. CURRENTLY IT APPEARS THAT TEMPERATURES WILL BE WARM ENOUGH OVERNIGHT TO ALLOW THE PRECIPITATION TO STAY AS RAIN. HOWEVER...AREAS EAST OF HIGHWAY 281 MAY SEE SOME LIGHT FREEZING RAIN TOWARD SUNRISE AS TEMPERATURES APPROACH FREEZING. SOME ROADS MAY BECOME SLIPPERY...ESPECIALLY BRIDGES AND OVERPASSES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HINTZ
The national radar mosaic for the moment the first event began.
8 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345624, 5345706, 5345621, 5345627, 5345622, 5345626, 5345623, 5345625.